Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Lake Charles, LA

May 5, 2024Hardin County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 5, 2024, 3:47 AM CDT for Hardin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2024, 3:47 AM CDT (08:47 UTC)
Expired
May 5, 2024, 7:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS54 KLCH 050847
FFWLCH
TXC199-051200-
/O.NEW.KLCH.FF.W.0055.240505T0847Z-240505T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
347 AM CDT Sun May 5 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  East Central Hardin County in southeastern Texas...

* Until 700 AM CDT.

* At 347 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lumberton, Silsbee and Kountze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3033 9432 3040 9427 3045 9417 3034 9410
      3025 9423 3028 9428 3028 9429

FLASH FLOOD...RADAR INDICATED

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 4, 11:58 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 4, 11:58 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1158 PM CDT Sat May 4 2024

...New AVIATION...

.UPDATE...
Issued at 1002 PM CDT Sat May 4 2024

Area radar shows a couple of thunderstorms moving into
Hardin and Jefferson county at this time, with more activity back
to our west. Short term models are still in good agreement with
shower and thunderstorm activity increasing further after midnight
(mainly for SE TX), followed by another MCS feature moving across
the region tomorrow around sunrise. Therefore, only made some
small changes to the hourly POP forecast over the remainder of the
overnight period, just to fall more in line with current radar
and CAMs trends. Otherwise, the forecast is on track.

17

&&

.SYNOPSIS...
Issued at 356 PM CDT Sat May 4 2024

Scattered convection continues to develop across the area this
afternoon in response to a subtle disturbance passing over the
region. This activity continues to develop in a very moist
airmass, with PWATs around 1.70 inches (around the 90th
percentile per SPC Climo). Given the considerable moisture, some
storms could be capable of producing heavy rainfall and very high
rain rates, potentially aggravating ongoing flooding across SE TX.
So far today, a few small cells have produced heavy rains,
yielding increased flows per FLASH data, but convection has not
been particularly robust and the generally progressive nature
has helped limit flash flooding.

Otherwise, the rainy pattern is expected to persist with another
disturbance moving into the region tonight into Sunday. A Flood
Watch has been issued for our SE TX Counties, as any additional
rain over the saturated ground will contribute further to ongoing
flooding.

24

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 356 PM CDT Sat May 4 2024

This afternoon's convection is expected to diminish by early this
evening. The next round of showers and storms will be forming
across TX and moving into the area later tonight after midnight.
Rain chances will expand and increase from west to east overnight
into Sunday.

PWATs are progged to remain elevated across the region (peaking
between 1.6 and 1.7 inches, or slighter higher). Sufficient lift,
instability and deep layer shear will support organization and
strong updrafts to allow for both heavy rainfall and a low end
severe threat. A few isolated storms could produce a damaging wind
gust or two as well as some marginally severe hail, although
convection will likely weaken as it progresses east. SPC has
outlined a MRGL risk for severe weather given this scenario.

The more impactful threat however continues to be the potential
for heavy rainfall over an area that is already saturated, with
moderate to major river flooding ongoing. WPC has outlined
much of our SE TX areas with a MDT risk for excessive rainfall
tonight into Sunday. The HRRR, ARW and HREF show some of the
highest rainfall accumulations across Tyler, Hardin and Jefferson
Counties (areas that have already received between 8 and 12 inches
of rain over the past week). At this time, blended guidance and
WPC suggest area totals of 1 to 3 inches of rain across this area,
but localized higher totals of up to 6 inches will certainly be
possible (possibly higher if some guidance members verify).

There is still some uncertainty when the rain chances will finally
begin to decrease as the HRRR and ARW suggest one last cluster of
convection will move through early Sunday evening. Rain chances
should begin to diminish after midnight Sunday night, but some low
chances will develop again with daytime heating on Monday.

24

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 356 PM CDT Sat May 4 2024

At the start of the extended period low pressure will be across the
northern plains with weak ridging across the northern gulf coast
into the Atlantic. This is anticipated to produce dry but breezy
conditions across the local area for Tuesday and Wednesday.
Temperatures are also expected to run several degrees above climo
normals for the date.

Late in the week, an upper trough and associated surface low will
move across the upper midwest and Great Lakes region. This may push
a cold front to the gulf coast by Friday, however ahead of the
boundary, compressional heating may nudge high temperatures in the
90s north of I-10 Thursday afternoon. Showers and storms may be
possible along the boundary, but overall coverage is only forecast
to be in the 10 to 30% range at the current time. Drier and cooler
temperatures are forecast to filter in behind the boundary for the
weekend.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Sat May 4 2024

Earlier VFR is transitioning to MVFR/IFR, mainly for SETX/SW LA,
but will expand area wide into the early morning hours. As we move
into the early morning hours, chances for showers/storms increase
from west to east as well. Expect further reduction in CIGs/VSBYs
under heavier showers/storms.

There remains some uncertainty as to when activity will decrease,
but current thinking is by early Sunday evening for most locales.

&&

.MARINE...
Issued at 356 PM CDT Sat May 4 2024

A light to moderate onshore flow and seas two to four feet will
prevail for much of the upcoming week. Scattered showers and
storms are again expected to develop tonight into Sunday, then
diminishing Sunday night with rain chances remaining limited
through the week.

24

&&

.HYDROLOGY...
Issued at 356 PM CDT Sat May 4 2024

River flooding is expected to persist for several days, and
additional rainfall on Sunday may extend or worsen conditions
within area basins.

Moderate to Major Flooding continues within the Neches River
basin, with major flooding occurring or forecast on the Village
Creek near Kountze, the Pine Island Bayou at Sour Lake and at the
Neches River Saltwater Barrier. Moderate flooding is also expected
along the Sabine River from Bon Wier to Deweyville. Further east,
flooding remains in minor category along the Calcasieu River.

Please monitor updated forecasts via the NWS AHPS website
and/or the new NWS NWPS webpage (https://water.noaa.gov/) as the
river flood threat continues.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  82  66  85 /  30  60  20  30
LCH  71  83  71  84 /  20  40  20  20
LFT  71  85  72  86 /  10  40  20  20
BPT  72  82  71  84 /  30  50  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flood Watch through Sunday evening for TXZ180-201-259>262-515-
     516-615-616.

GM...None.
&&

SHORT TERM...24
LONG TERM....05
AVIATION...24

In the hours before

Special weather statement, May 5, 12:27 AM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1227 AM CDT Sun May 5 2024

TXZ201-259>262-050600-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-
1227 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NEWTON...
NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES THROUGH 100 AM
CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buna, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Kirbyville, Buna, Call, Old Salem, and Trout Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 9412 3052 9408 3053 9407 3054 9407
      3055 9409 3056 9409 3074 9392 3057 9373
      3035 9402 3048 9417
TIME...MOT...LOC 0527Z 226DEG 19KT 3046 9405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 1:42 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
142 AM CDT Sun May 5 2024

TXZ180-201-259-050715-
Hardin TX-Northern Jasper TX-Tyler TX-
142 AM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT TYLER...NORTHWESTERN HARDIN AND
NORTHWESTERN JASPER COUNTIES THROUGH 215 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Chester to 10 miles southeast
of Shepherd. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Thicket, Rockland, Wildwood,
Votaw, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3108 9422 3036 9449 3036 9469 3049 9473
TIME...MOT...LOC 0642Z 259DEG 27KT 3106 9463 3040 9486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, May 5, 2:18 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
218 AM CDT Sun May 5 2024

TXZ180-201-050745-
Hardin TX-Tyler TX-
218 AM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TYLER AND WESTERN
HARDIN COUNTIES THROUGH 245 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Alabama-Coushatta
Reservation to near Hardin. Movement was northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Woodville, Kountze, Saratoga, Warren, Thicket, Wildwood, Batson,
Votaw, Honey Island, Village Mills, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3075 9460 3085 9440 3021 9428
      3015 9461 3049 9473
TIME...MOT...LOC 0718Z 243DEG 28KT 3063 9478 3019 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 2:33 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
233 AM CDT Sun May 5 2024

TXZ180-259-050800-
Northern Jasper TX-Tyler TX-
233 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER AND CENTRAL
JASPER COUNTIES THROUGH 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over
Warren, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Warren, Town Bluff, Spurger, Mt. Union, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 9411 3064 9398 3053 9436 3053 9442
      3068 9450
TIME...MOT...LOC 0733Z 245DEG 26KT 3063 9438

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 2:58 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 AM CDT Sun May 5 2024

TXZ201-261-050830-
Hardin TX-Southern Jasper TX-
258 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN AND SOUTH
CENTRAL JASPER COUNTIES THROUGH 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kountze, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Evadale, Weiss Bluff, and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3024 9444 3045 9445 3052 9404 3025 9399
TIME...MOT...LOC 0758Z 260DEG 26KT 3034 9438

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 3:29 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 AM CDT Sun May 5 2024

TXZ201-261-515-516-050900-
Hardin TX-Northern Orange TX-Southern Jasper TX-Upper Jefferson TX-
329 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON...
SOUTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTH CENTRAL JASPER
COUNTIES THROUGH 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bevil Oaks, or 7 miles southwest of Lumberton, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Evadale, Bevil Oaks, Pine Forest,
Lakeview, Weiss Bluff, and Gist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9407 3030 9390 3027 9390 3006 9429
      3020 9441
TIME...MOT...LOC 0829Z 232DEG 29KT 3018 9429

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:29 PM CDTSpecial Weather StatementLCHJefferson31 min
May 5, 12:27 AM CDTSpecial Weather StatementLCHJasper33 min
May 5, 12:33 AM CDTSevere Thunderstorm WarningLCHJasper, Newton16 min
May 5, 1:42 AM CDTSpecial Weather StatementLCHTyler33 min
May 5, 2:01 AM CDTSevere Thunderstorm WarningLCHHardin, Tyler29 min
May 5, 2:18 AM CDTSpecial Weather StatementLCHHardin27 min
May 5, 2:25 AM CDTFlash Flood WarningLCHTyler3 hr
May 5, 2:27 AM CDTSevere Thunderstorm WarningLCHHardin33 min
May 5, 2:33 AM CDTSpecial Weather StatementLCHTyler27 min
May 5, 2:58 AM CDTSpecial Weather StatementLCHHardin32 min
May 5, 3:29 AM CDTSpecial Weather StatementLCHHardin31 min
May 5, 5:54 AM CDTFlash Flood WarningLCHJasper, Tyler6 hr
May 5, 7:02 AM CDTSpecial Weather StatementLCHTyler28 min
May 5, 7:17 AM CDTFlash Flood WarningLCHHardin4 hr
May 5, 7:27 AM CDTSpecial Weather StatementLCHJasper, Newton, Tyler33 min
May 5, 8:39 AM CDTFlash Flood WarningLCHJasper, Newton4 hr
May 5, 8:46 AM CDTSpecial Weather StatementLCHNewton44 min
May 5, 10:00 AM CDTAreal Flood WarningLCHOrange24 hr
May 5, 11:22 AM CDTAreal Flood WarningLCHHardin23 hr
May 5, 2:00 PM CDTWind AdvisoryLCHJefferson, Orange5 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.